Missouri, 2009

Flash Flooding in Missouri, November 15 to 16, 2009

November 15 to 16, 2009 · NWS SGF · 7 events in 5 counties and zones

Rainfall amounts in excess of three inches occurred over portions of southern and central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Rainfall amounts in excess of three inches occurred over portions of southern and central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 15, 12:26 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Nov 15, 12:26 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 PM CST SUN NOV 15 2009

...UPDATE TO AVIATION...

.DISCUSSION...

EXTENDED FORECAST THURSDAY THROUGH NEXT SUNDAY...ACTUALLY HAVE
DECENT AGREEMENT WITH THE GFS AND ECMWF THROUGH THIS PERIOD (JUST
SOME TIMING ISSUES). THE UPPER LEVEL LOW NOW MOVING INTO THE
FORECAST AREA WILL FINALLY LIFT NORTH...MOVING THROUGH THE WESTERN
GREAT LAKES THU. PATTERN TRANSITIONS TO A MORE ZONAL FLOW DURING
THIS TIME. ONE FAIRLY WEAK SHORTWAVE IS EXPECT TO MOVE THROUGH THE
AREA LATE THU/FRI WITH ONLY A WEAK SFC TROUGH/SFC LOW DEPICTED.
COULD SEE SOME VERY LIGHT PRECIP WITH THIS...BUT A MUCH STRONGER
SHORTWAVE IS EXPECTED TO MOVE INTO OR THROUGH THE PLAINS BY SAT AND
SUN WITH A MORE SIGNIFICANT FROPA. HAVE CHANCES FOR PRECIP/TSTMS
DURING THIS TIME. DSA

&&

.AVIATION...

FOR THE 18Z TAFS...STORM SYSTEM NOW BECOMING FIRMLY ENTRENCHED
ACROSS THE OZARKS REGION WITH MVFR AND IFR CONDITIONS TO PREVAIL
THROUGH THE FORECAST PERIOD. EXPECT VISIBILITIES AND CEILINGS TO
FALL TO IFR LEVELS THIS AFTERNOON AS THE SYSTEM SLOWLY SHIFTS EAST.
SOME EMBEDDED CONVECTIVE ELEMENTS WILL ALSO BE POSSIBLE WITH THE
HEAVIEST RAIN BANDS THOUGH EXPECT THUNDERSTORMS TO BE ISOLATED IN
NATURE.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Nov 15, 12:45 PM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 PM CST SUN NOV 15 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161845-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1245 PM CST SUN NOV 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AREAS OF HEAVY RAIN ALONG WITH THE POTENTIAL OF LOCALIZED
FLOODING WILL BE POSSIBLE THROUGH MONDAY. SOME ISOLATED
THUNDERSTORMS WILL ALSO OCCUR BUT SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAVIER RAINFALL IS EXPECTED TO TAPER OFF BY MIDDAY MONDAY.
HOWEVER..SOME RESIDUAL FLOODING IS EXPECTED TO CONTINUE INTO
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Nov 15, 1:12 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
112 PM CST SUN NOV 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY RAIN       WACO                    37.25N 94.60W
11/15/2009  E1.75 INCH       JASPER             MO   CO-OP OBSERVER

            COOPERATIVE WEATHER OBSERVER NOTED SEVERAL LOCAL COUNTY
            ROADS IN THE WACO AND ASBURY AREA HAD 3-4 INCHES OF WATER
            FLOWING OVER THEM BUT WERE STILL PASSABLE.

&&

DSA

The radar

The Springfield radar (KSGF), 104 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Camden

When
November 15, 2:41 PM CST to 8:00 PM CST
Where
Camden County, 0.78 mi ENE of Camdenton to 0.88 mi SE of Linn Creek
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.005, -92.737

Several low water crossings were reported flooded throughout the county.

Flash Flood, Miller

When
November 15, 2:49 PM CST to 8:00 PM CST
Where
Miller County, Eldon to 2.53 mi WNW of Eldon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.350, -92.580

Several low water roads and bridges were flooded across the county.

Flash Flood, Morgan

When
November 15, 2:49 PM CST to 8:00 PM CST
Where
Morgan County, 0.54 mi W of Versailles to 1.63 mi SSW of Versailles
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.430, -92.840

Several low water roads and bridges were flooded across the county.

Flash Flood, Dallas

When
November 15, 3:47 PM CST to 10:00 PM CST
Where
Dallas County, 1.25 mi NE of Colt to 1.34 mi NE of Colt
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.893, -92.914

Flash flooding developed following two to three inches of rain. While driving on private property, a 75 year old man died after he attempted to drive his pickup truck across AB Creek that was estimated to be four feet deep. Two other occupants were able to escape the vehicle downstream.

Flash Flood, Dallas

When
November 15, 7:00 PM CST to November 16, 12:00 AM CST
Where
Dallas County, 6.16 mi WSW of Louisburg to 8.05 mi WSW of Louisburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.715, -93.254

Route C, west of Highway 65 was closed due to flooding.

Flash Flood, Polk

When
November 15, 8:05 PM CST to November 16, 12:00 AM CST
Where
Polk County, 2.99 mi SE of Rimby to 2.59 mi SE of Rimby
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.740, -93.211

Route P, south of Highway 64 was closed due to flooding.

Flash Flood, Morgan

When
November 15, 8:05 PM CST to November 16, 12:00 AM CST
Where
Morgan County, 0.88 mi SW of Stover to 1.15 mi SSW of Stover
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.440, -92.990

Several low water bridges were flooded including the intersection of McCasplain Road and Route 135.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Dallas2009-11-1575MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201412, 201413, 201414, 196654, 201415, 201416, 201417.